Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 17, 2017, 2:23 PM CDT for Lincoln County, Marathon County, Wisconsin. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 2:23 PM CDT (19:23 UTC)
- Expired
- May 17, 2017, 3:03 PM CDT
- In force
- 40 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lincoln County, WI, Marathon County, WI
The radar
The Green Bay radar (KGRB), 156 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:42 PM CDT | TSTM WND GST 35 | Wausau, WI | DOWNTOWN AIRPORT. |
| May 17, 2:43 PM CDT | TSTM WND GST 43 | Merrill, WI | |
| May 17, 2:49 PM CDT | TSTM WND GST 40 | Tomahawk, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333
WUUS53 KGRB 171923
SVRGRB
WIC069-073-172015-
/O.NEW.KGRB.SV.W.0029.170517T1923Z-170517T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
223 PM CDT WED MAY 17 2017
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Lincoln County in north central Wisconsin...
Central Marathon County in central Wisconsin...
* Until 315 PM CDT.
* At 223 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of New Wood Wildlife Area to 8
miles southwest of Council Grounds State Park to near Rib Mountain
to 6 miles southwest of Mosinee, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Mosinee, Tomahawk, Council
Grounds State Park, New Wood Wildlife Area, Rothschild and
Schofield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4512 9020 4512 9004 4546 9004 4555 8944
4489 8943 4468 8991 4469 9000 4478 9000
4493 9007
TIME...MOT...LOC 1923Z 215DEG 55KT 4524 9002 4510 8988 4492 8979 4471
8978
HAIL...0.75IN
WIND...60MPH
$$
EB3 follow-up statements
949
WWUS53 KGRB 171935
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
235 PM CDT WED MAY 17 2017
WIC069-073-172015-
/O.CON.KGRB.SV.W.0029.000000T0000Z-170517T2015Z/
Lincoln WI-Marathon WI-
235 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR LINCOLN AND CENTRAL MARATHON COUNTIES...
At 234 PM CDT, severe thunderstorms were located along a line
extending from near New Wood Wildlife Area to near Council Grounds
State Park to 6 miles north of Wausau to near Mosinee, moving
northeast at 65 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Mosinee, Tomahawk, Council
Grounds State Park, New Wood Wildlife Area, Rothschild and Schofield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4512 9020 4512 9004 4546 9004 4555 8944
4489 8943 4468 8991 4469 9000 4478 9000
4493 9007
TIME...MOT...LOC 1934Z 215DEG 55KT 4537 8989 4523 8975 4505 8966 4484
8965
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
EB978
WWUS53 KGRB 171946
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
246 PM CDT WED MAY 17 2017
WIC069-073-172015-
/O.CON.KGRB.SV.W.0029.000000T0000Z-170517T2015Z/
Lincoln WI-Marathon WI-
246 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR LINCOLN AND NORTHEASTERN MARATHON COUNTIES...
At 245 PM CDT, severe thunderstorms were located along a line
extending from near Tomahawk to 11 miles west of Parrish to 6 miles
east of Merrill to 7 miles northeast of Wausau to near Rib Mountain,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Tomahawk, Council Grounds
State Park, Rothschild, Schofield, Evergreen and Brokaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4525 8978 4530 8990 4546 9004 4555 8944
4489 8943 4479 8984 4496 8978 4512 8974
TIME...MOT...LOC 1945Z 228DEG 48KT 4548 8982 4536 8962 4518 8954 4504
8952 4487 8966
HAIL...0.75IN
WIND...60MPH
$$
EB927
WWUS53 KGRB 172003
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
303 PM CDT WED MAY 17 2017
WIC069-073-172012-
/O.CAN.KGRB.SV.W.0029.000000T0000Z-170517T2015Z/
Lincoln WI-Marathon WI-
303 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN AND NORTHEASTERN
MARATHON COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However wind gusts to 45
mph are still possible with these thunderstorms as they move across
Oneida and Langlade counties.
LAT...LON 4525 8978 4530 8990 4546 9004 4555 8944
4489 8943 4479 8984 4496 8978 4512 8974
TIME...MOT...LOC 1958Z 215DEG 55KT 4566 8964 4554 8944 4536 8936 4522
8934 4505 8948
$$
EBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:24 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 17, 12:24 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1224 PM CDT Wed May 17 2017 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Thursday Issued at 410 AM CDT Wed May 17 2017 Looks like another day of severe thunderstorms is likely. An unseasonably strong negatively tilted upper low lifting northeast from the Central Plains will provide considerable upper support for severe storms this afternoon and evening, while a slow moving cold front, outflow boundaries and perhaps lake and bay breezes provide for surface convective initiation. Cloud cover will hinder solar heating and surface based instability for a good part of the day, but there should be a least some breaks in the clouds in the warm sector over the southeast half of the forecast region later today. The Saint louis University web page of forecast analogs showed that nearly all of the top analogs were associated with severe weather somewhere in Wisconsin and nearly half with tornadoes. The NWS western region web page that displays return intervals of various surface and upper air parameters show that the intensity of the upper system has a return interval of once every 2 or 3 years in Wisconsin and is outside of the climatological database in Iowa. So this will probably be an active day of severe storms over parts of the Midwest and western Great lakes. Clouds and showers and thunderstorms will keep temperatures in the 60s in far northern Wisconsin. The concentration of storms along the front has the potential for producing heavy rain and local flooding. Further south and east there will probably be just isolated or scattered storms until late afternoon or evening as the upper system gets closer and the surface cold front starts to move east. The combination of best instability and shear averages out to be somewhere between Wausau and Menominee County Michigan late in the afternoon and early evening, with energy helicity indices of around 3. The storms will move across the area tonight and exit early Thursday as the cold front moves through. Heavy rain will be the main concern once the severe threat has ended. The air is cold enough behind the front for temperatures to actually fall during the day, something rare for this time of the year. .LONG TERM...Thursday Night Through Tuesday Issued at 410 AM CDT Wed May 17 2017 Models start this part of the forecast dry, with surface high pressure and a mid level ridge across region. Precipitation is then expected to move in late Friday night as a mid level trough and surface low move northeast toward the region. PoPs drop to slight chance on Sunday in the dry slot of the system. The unsettled weather pattern continues into early next week as another shortwave trough and cold front move into the Great Lakes around Tuesday. High temperatures are expected to be below normal through the middle of next week. && .AVIATION...for 18Z TAF Issuance Issued at 1223 PM CDT Wed May 17 2017 Several rounds of showers and thunderstorms will impact the TAF sites during the TAF period. The best chance for thunderstorms will be this afternoon and early this evening, with lower chances later tonight into Thursday morning. CIGS have settled between low VFR and MVFR this afternoon, with bases basically between 2500 and 3500 ft. Conditions will drop with showers and thunderstorms to a solid MVFR/IFR deck, with lower conditions possible with heavier rain activity. A cold front will move through Thursday morning, bringing additional showers and low clouds. Conditions are not expected to improve appreciably until Thursday afternoon when the main low tracks east. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......MG AVIATION.......Kurimski
Hazardous weather outlook, May 17, 2:08 PM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 208 PM CDT Wed May 17 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181915- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 208 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This afternoon and Tonight There is a slight risk of severe thunderstorms across nearly all of the forecast area. Large hail, damaging winds, and a few tornadoes are possible. The afternoon and early evening hours have the greatest potential for severe storms. The thunderstorms will also produce heavy rain, especially across far northern Wisconsin where local flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday A frost or freeze is likely north and west of the Fox Valley Thursday night. Patchy frost is also possible across the Fox Valley as well, but will depend if winds diminish late Thursday night. Thunderstorms are possible Saturday night but it is too early to determine the severe weather threat at this time. There is also the potential for heavy rain Saturday and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon and tonight. LMZ521-522-541>543-181915- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 208 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This afternoon and Tonight Increasing south winds and building waves will lead to hazardous conditions in the Lake Michigan waters. There is a also a chance of severe thunderstorms this evening. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday An abrupt wind shift from south to north will take place Thursday during the morning or midday hours. Winds could gust to gale force for a few hours from the north after the wind shift. There is a chance for thunderstorms Saturday night. Winds and waves hazardous to small craft are possible on Thursday. Kurimski/Eckberg
In the hours before
Special weather statement, May 17, 1:20 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
120 PM CDT WED MAY 17 2017
WIZ030-035-036-171915-
Marathon WI-Wood WI-Portage WI-
120 PM CDT WED MAY 17 2017
...STRONG THUNDERSTORMS MOVING INTO CENTRAL wISCONSIN...
At 117 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Babcock, or 22 miles west of Wisconsin Rapids, moving
northeast at 60 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Other strong thunderstorms were located over southwest Wisconsin and
will move into parts of central Wisconsin after 2 pm.
Locations impacted include...
Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
Spencer, Pittsville, Babcock and Rothschild.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8934
4511 8934 4425 9005 4427 9032
TIME...MOT...LOC 1817Z 210DEG 61KT 4432 9027
AKLocal storm report, May 17, 2:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
201 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND GST MARSHFIELD 44.66N 90.16W
05/17/2017 M66 MPH WOOD WI ASOS
&&Special weather statement, May 17, 2:05 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Green Bay WI
205 PM CDT WED MAY 17 2017
WIZ035-036-171945-
Wood WI-Portage WI-
205 PM CDT WED MAY 17 2017
...STRONG THUNDERSTORM MOVING INTO SOUTHEAST WOOD COUNTY...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of New Rome, or 8 miles southwest of Wisconsin
Rapids, moving northeast at 55 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Stevens Point, Wisconsin Rapids, Whiting, Babcock, Lake Wazeecha,
Plover, Nekoosa, Port Edwards, Biron and Jordan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4450 8983 4468 8961 4468 8923 4425 8984
4425 9018 4430 9031
TIME...MOT...LOC 1904Z 222DEG 48KT 4432 8998
AKLocal storm report, May 17, 2:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
221 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST ABBOTSFORD 44.95N 90.32W
05/17/2017 M50 MPH MARATHON WI BROADCAST MEDIA
FROM WAOW-TV
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:09 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 51 min |
| May 16, 7:15 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 75 min |
| May 16, 7:43 PM CDT | Tornado Warning | GRB | Lincoln | 47 min |
| May 16, 8:22 PM CDT | Tornado Warning | GRB | Langlade, Lincoln | 38 min |
| May 16, 8:31 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest, Oneida | 44 min |
| May 16, 8:38 PM CDT | Special Weather Statement | GRB | Marathon | 52 min |
| May 16, 8:47 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 58 min |
| May 16, 9:43 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Marathon, Shawano | 47 min |
| May 16, 11:48 PM CDT | Special Weather Statement | GRB | Portage, Shawano, Waupaca | 42 min |
| May 17, 12:06 AM CDT | Special Weather Statement | GRB | Menominee, Shawano, Waupaca | 39 min |
| May 17, 12:31 AM CDT | Special Weather Statement | GRB | Portage, Wood | 44 min |
| May 17, 2:01 AM CDT | Special Weather Statement | GRB | Marathon, Portage, Shawano, Waupaca, Waushara, Wood | 89 min |
| May 17, 3:02 AM CDT | Special Weather Statement | GRB | Waupaca | 28 min |
| May 17, 1:20 PM CDT | Special Weather Statement | GRB | Marathon, Wood | 55 min |
| May 17, 1:46 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 44 min |
| May 17, 2:05 PM CDT | Special Weather Statement | GRB | Wood | 40 min |
| May 17, 2:44 PM CDT | Special Weather Statement | GRB | Menominee, Portage | 61 min |
| May 17, 3:17 PM CDT | Special Weather Statement | GRB | Portage | 58 min |
| May 17, 3:26 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Oneida, Vilas | 49 min |
| May 17, 3:43 PM CDT | Special Weather Statement | GRB | Menominee | 62 min |
| May 17, 3:49 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee, Shawano | 41 min |
| May 17, 4:00 PM CDT | Severe Thunderstorm Warning | GRB | Florence | 18 min |
| May 17, 4:10 PM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 20 min |
| May 17, 4:50 PM CDT | Special Weather Statement | GRB | Marinette | 40 min |
| May 17, 5:10 PM CDT | Special Weather Statement | GRB | Marinette | 50 min |
| May 17, 6:05 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 55 min |
| May 17, 6:23 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Wood | 67 min |
| May 17, 6:57 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.